Anaphylaxis is an acute, multiorgan, life threatening allergic reaction. Initial symptoms may look like a normal allergy with runny nose or rash and usually occur within minutes of exposure to an allergen. Within a few minutes, symptoms get more severe and can be deadly if not treated. Anaphylaxis requires immediate medical attention.
Anaphylaxis is caused by an overreaction of the immune system to a particular allergen. Triggers may be different for each person, but the most common triggers are peanuts, insect stings, latex, shellfish and eggs, and medications such as penicillin.
Restore effective breathing pattern and improved ventilation and maintain hemodynamic stability
Administer epinephrine or EpiPen autojector if available
Antihistamines are not adequate to treat true anaphylaxis. Administer epinephrine or EpiPen immediately.
Remove antigen/causative allergen
If medication is the trigger, discontinue medication immediately; remove, but do not squeeze the stinger of an insect
Initiate IV access and maintain patency
Medications and fluids will need to be given quickly. IV access allows uniform and quick dosing.
Monitor airway and oxygenation status; prepare for intubation or tracheostomy if necessary to maintain airway
Swelling of the throat may be caused by acute inflammation. Airway obstruction is the most common manifestation of anaphylaxis and can be fatal. Monitor ABG and oxygen saturation.
Perform CPR if necessary
Anaphylaxis may occur quickly and result in cardiac or respiratory arrest. Provide CPR or rescue breathing as necessary
Position patient upright in high-Fowler’s position if conscious
Positioning is to lessen airway obstruction and encourage optimal gas exchange by promoting maximum chest expansion.
Monitor vital signs; assess for signs of shock
A drop in blood pressure and elevation of heart rate are signs of shock.
Administer medications as appropriate
Medications are given for vasoconstriction and to reverse the effects of histamine. Albuterol may be given to reverse histamine-induced bronchospasm.
Educate patient regarding avoidance of allergens; how to use EpiPen
Teach patient to read nutrition labels and the importance of wearing a Medic Alert bracelet to prevent future anaphylactic reactions. Patient should have EpiPen available and be aware of how to use it.
Create Your Free Account